Tegaderm and tape dressing on VERY diaphoretic patient

  1. Today in the ER I assisted with a patient who was extremely diaphoretic. After my coworker inserted an IV into the patients hand. They called me over for assistance as they were unable to apply any type of dressing. The patient was extremely diaphoretic. After trying Tegaderm and various types of tape. We were unsuccessful at securing the IV site. After much trial and error, I was finally able to secure the IV site by shaving the IV site, using a shield barrier prep, alcohol swabs, Mastisol, Steri-Strips, and Tegaderm. Does anybody have any other easier ideas as to what to do in the case of an extremely diaphoretic patient?
    •  
  2. 21 Comments

  3. by   workingharder
    Duct tape.
  4. by   newrnltc
    Hypafix tape
  5. by   canoehead
    Kling. But it's still not as good as tegaderm. Stabilize the patient and then you'll be able to use tape.

    If you wrap tape around the arm it sticks to itself, and you can make that do for an hour.
  6. by   sissiesmama
    Quote from newrnltc
    Hypafix tape
    That 's my thought too.

    Anne, RNC
  7. by   TiffyRN
    I had a patient who suddenly became agitated, disoriented and very diaphoretic. He was running through his room and by swinging his arm, the IV basically flung out. It's really hard to get anything to stick. I like the ideas from the previous posters. Another idea might be Coban though this is not always easily available. Like maybe put some basic taping underneath but then cover it with Coban.
  8. by   Eyespy31
    I had a guy come in the ER hopped up on bath salts--very diaphoretic--I used coban and wrapped that puppy up!
  9. by   Rhi007
    IV 3000 and hyperfix?
  10. by   dansamy
    Watch Coban dressed sites closely. I've had patients have swelling of their fingers or thumb from the tightness of the dressing. The iv was not infiltrated. Great blood return. As soon as the Coban is removed, swelling decreases & the iv continues to infuse just fine.

    Sent from my HTC One X using allnurses.com
  11. by   jadelpn
    Kling. Benzoin around the site with tegaderm. Alcohol pads to wipe off, dry with 4x4 and hypafix tape. If your policy is that you have to see the IV site, you have to cover it with tegaderm, but the tegaderm needs to stick. I do love me some benzoin!
  12. by   Esme12
    Quote from Beanyamean
    Today in the ER I assisted with a patient who was extremely diaphoretic. After my coworker inserted an IV into the patients hand. They called me over for assistance as they were unable to apply any type of dressing. The patient was extremely diaphoretic. After trying Tegaderm and various types of tape. We were unsuccessful at securing the IV site. After much trial and error, I was finally able to secure the IV site by shaving the IV site, using a shield barrier prep, alcohol swabs, Mastisol, Steri-Strips, and Tegaderm. Does anybody have any other easier ideas as to what to do in the case of an extremely diaphoretic patient?
    great job and I would add kling then apply coban over that. I have been known to use an ace wrap.
  13. by   SoldierNurse22
    Ditto, coban and an ACE wrap. We had a lady on my onc floor who had a lymphoma that had invaded her skin. Her skin was in a constant state of peeling--from head to toe. That combo (ACE and coban) was the only thing we could find that would keep her PICC in her arm.
  14. by   mclennan
    I/O. If multiple attempts to secure an IV fail and you have the ability & equipment, do an I/O.

close